A male in his 70s presented to the emergency department with sudden-onset abdominal pain and syncope. While in the emergency department, he developed worsening hypotension and anaemia. A CT angiogram was suggestive of abdominal apoplexy (spontaneous intraperitoneal haemorrhage), which was treated successfully with embolisation of the bleeding vessels. Spontaneous bleeding was thought to be related to his initiation of apixaban 1 week previously. The patient made an excellent recovery and was transitioned back to oral anticoagulation.
- Cardiovascular medicine
- Cardiovascular system
- Emergency medicine
- Unwanted effects / adverse reactions
- General surgery
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors BAW conceived of, coordinated, and drafted the manuscript. DDH provided input on surgical management. MRS and JCB contributed edits, images, and image captions. All authors read and approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.